Alert archive / Colorado / Wind Advisories in 2018

Wind Advisory 3, NWS Grand Junction, CO

March 1, 20184 counties in Colorado

NWS Grand Junction, CO issued this wind advisory at Mar 1, 2018, 1:42 PM MST for 4 counties in Colorado. It took effect at Mar 2, 2018, 11:00 AM MST. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Mar 1, 2018, 1:42 PM MST (20:42 UTC)
In effect from
Mar 2, 2018, 11:00 AM MST
Expired
Mar 2, 2018, 6:00 PM MST
In force
7 hr
Issued by
NWS Grand Junction, CO

Counties Garfield County, CO, Moffat County, CO, Rio Blanco County, CO, Routt County, CO

The radar

The Grand Junction radar (KGJX), 128 km from the middle of the area, began a volume at 20:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 8.7 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2018-03-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2018-03-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 112 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2331 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
112 m²/s²
0-3 km storm-relative helicity
175 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

300 
WWUS75 KGJT 012042
NPWGJT

URGENT - WEATHER MESSAGE
National Weather Service Grand Junction CO
142 PM MST Thu Mar 1 2018


COZ001-002-020600-
/O.NEW.KGJT.WI.Y.0003.180302T1800Z-180303T0100Z/
Lower Yampa River Basin-Central Yampa River Basin-
142 PM MST Thu Mar 1 2018

...WIND ADVISORY IN EFFECT FROM 11 AM TO 6 PM MST FRIDAY...

The National Weather Service in Grand Junction has issued a Wind
Advisory, which is in effect from 11 AM to 6 PM MST Friday.

* LOCATIONS INCLUDE...Rangely, Dinosaur, Craig, Hayden, and 
  Meeker. 

* WINDS...Southwest 20 to 30 mph with gusts up to 55 mph.

* TIMING...11 am to 6 pm Friday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down. Travel may be difficult, especially 
  for high profile vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that a significant wind event is expected
or occurring. Winds this strong can make driving difficult. Use
extra caution.

People, especially those with respiratory illnesses,  heart 
disease, the elderly, and children are recommended to stay
indoors and avoid prolonged outdoor exercise or heavy exertion
due to wind-blown dust.

&&

$$
4 follow-up statements
150 
WWUS75 KGJT 020545
NPWGJT

URGENT - WEATHER MESSAGE
National Weather Service Grand Junction CO
1045 PM MST Thu Mar 1 2018

COZ001-002-021500-
/O.CON.KGJT.WI.Y.0003.180302T1800Z-180303T0100Z/
Lower Yampa River Basin-Central Yampa River Basin-
1045 PM MST Thu Mar 1 2018

...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM TO 6 PM MST
FRIDAY...

* LOCATIONS INCLUDE...Rangely, Dinosaur, Craig, Hayden, and 
  Meeker. 

* WINDS...Southwest 20 to 30 mph with gusts up to 50 mph.

* TIMING...11 am to 6 pm Friday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down. Travel may be difficult, especially 
  for high profile vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that a significant wind event is expected
or occurring. Winds this strong can make driving difficult. Use
extra caution.

People, especially those with respiratory illnesses,  heart
disease, the elderly, and children are recommended to stay
indoors and avoid prolonged outdoor exercise or heavy exertion
due to wind-blown dust.

&&

$$
582 
WWUS75 KGJT 021014
NPWGJT

URGENT - WEATHER MESSAGE
National Weather Service Grand Junction CO
314 AM MST Fri Mar 2 2018

COZ001-002-021900-
/O.CON.KGJT.WI.Y.0003.180302T1800Z-180303T0100Z/
Lower Yampa River Basin-Central Yampa River Basin-
314 AM MST Fri Mar 2 2018

...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
6 PM MST THIS EVENING...

* LOCATIONS INCLUDE...Rangely, Dinosaur, Craig, Hayden, and 
  Meeker. 

* WINDS...Southwest 20 to 30 mph with gusts up to 50 mph.

* TIMING...11 am to 6 pm MST.

* IMPACTS...Dangerous crosswinds will be possible along Highway 40
  between Craig and Dinosaur. Gusty winds will blow around 
  unsecured objects. Tree limbs could be blown down. Travel may be
  difficult, especially for high profile vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that a significant wind event is expected
or occurring. Winds this strong can make driving difficult. Use
extra caution.

People, especially those with respiratory illnesses,  heart
disease, the elderly, and children are recommended to stay
indoors and avoid prolonged outdoor exercise or heavy exertion
due to wind-blown dust.

&&

$$
820 
WWUS75 KGJT 021710
NPWGJT

URGENT - WEATHER MESSAGE
National Weather Service GRAND JUNCTION CO
1010 AM MST Fri Mar 2 2018


COZ001-002-030100-
/O.CON.KGJT.WI.Y.0003.180302T1800Z-180303T0100Z/
Lower Yampa River Basin-Central Yampa River Basin-
Including the cities of Rangely, Dinosaur, Craig, Hayden, 
and Meeker
1010 AM MST Fri Mar 2 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM MST THIS EVENING...

* LOCATIONS INCLUDE...Rangely, Dinosaur, Craig, Hayden, and 
  Meeker. 

* WINDS...Southwest 20 to 30 mph with gusts up to 50 mph.

* TIMING...11 am to 6 pm MST.

* IMPACTS...Dangerous crosswinds will be possible along Highway 
  40 between Craig and Dinosaur. Gusty winds will blow around 
  unsecured objects. Tree limbs could be blown down. Travel may 
  be difficult, especially for high profile vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that a significant wind event is expected
or occurring. Winds this strong can make driving difficult. Use
extra caution.

People, especially those with respiratory illnesses,  heart
disease, the elderly, and children are recommended to stay
indoors and avoid prolonged outdoor exercise or heavy exertion
due to wind-blown dust.

&&

$$
054 
WWUS75 KGJT 030055
NPWGJT

URGENT - WEATHER MESSAGE
National Weather Service Grand Junction CO
555 PM MST Fri Mar 2 2018

COZ001-002-030200-
/O.EXP.KGJT.WI.Y.0003.000000T0000Z-180303T0100Z/
Lower Yampa River Basin-Central Yampa River Basin-
555 PM MST Fri Mar 2 2018

...WIND ADVISORY WILL EXPIRE AT 6 PM MST THIS EVENING...

Observations show wind gusts have all lessened below advisory 
criteria of 45 mph. An isolated spot or two may gust higher over 
the next hour but this activity is not expected to be as
widespread as it was earlier. Therefore, will let the wind 
advisory expire at 6 pm.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this wind advisory went out at Mar 1, 10:52 AM MST, 2 hours 50 minutes earlier.

Area forecast discussion, Mar 1, 10:52 AM MST, 2 hours 50 minutes before
Area Forecast Discussion
National Weather Service GRAND JUNCTION CO
1052 AM MST Thu Mar 1 2018

.SHORT TERM...(Today through Friday)
Issued at 246 AM MST Thu Mar 1 2018

All models in fairly good agreement that a weak wave will move
over the northern half of our CWA today. This wave is the
precursor to a deep area of low pressure that will slowly come
ashore along the west coast over the next few days. Very little
precip is expected as the wave moves overhead with a few sprinkles
possible for mainly higher elevations. Plenty of partly to mostly
cloudy skies will accompany this wave as it moves through. Even
so, temperatures will be very similar to what we saw yesterday.

On Friday, plenty of sunny skies as south to southwesterly winds
continue to pump in warmer air into the region. Some valleys will
likely reach the low 60s. To our west, a baroclinic zone looks to
set up over central Utah, including Salt Lake City, and will be
the focus of rain and snow starting Friday and going into the
weekend for that area. We'll stay dry, however, with some gusty
afternoon winds to contend with.

.LONG TERM...(Friday night through Wednesday)
Issued at 246 AM MST Thu Mar 1 2018

Breezy and mild conditions will continue into Saturday afternoon
ahead of a trough of low pressure digging over the Great Basin. H7
winds will be in the 30 to 40 kt range with clouds increasing as
well.  Temperatures will be above normal with precipitation
beginning over the eastern Uinta mountains by late Saturday
afternoon into the evening.  Precipitation will spread into western
Colorado Saturday night ahead of the cold front set to move through
the area Sunday morning into the afternoon, bringing H7 temps down
to the -10C to -14C range.  The NAM is the quickest with this system
with the EC and Canadian the slowest and the GFS right in between.
Moisture with this system is fairly decent with specific humidity
values a shade above 3 g/kg.  Any precipitation type will change
over to all snow after frontal passage with the mountains looking to
receive roughly advisory or sub-advisory amounts. Will have to see
better consistency in the models to work these details out.  Beyond
the weekend, a ridge of high pressure will slide across the region
and influence the weather Monday through at least mid-week, bringing
a return to dry and milder conditions with some passing high clouds.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1052 AM MST Thu Mar 1 2018

The big story of the next 24 hours is going to be the wind. Wind
is already on the rise, as the airmass overhead interacts with a
large trough moving into the western US. On top of that, a weak
disturbance passing west to east through the region today and will
bring erratic gusts this afternoon due to scattered virga.
Downslope winds will be slightly elevated this evening, but the
lower atmosphere should decouple tonight bringing a threat of LLWS
to some airports. Winds will increase mid to late morning Friday
as southwesterly flow mixes to the surface.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&

SHORT TERM...TGR
LONG TERM...MDA
AVIATION...JAM
Hazardous weather outlook, Mar 1, 5:23 AM MST, 8 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service GRAND JUNCTION CO
523 AM MST Thu Mar 1 2018

COZ001>014-017>023-UTZ022>025-027>029-021300-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
523 AM MST Thu Mar 1 2018

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

A few showers will fall over northern portions of the forecast
area today but they'll be little more than sprinkles. Partly to
mostly skies are expected as temperatures remain warm.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The next chance for any accumulating precipitation looks to be
Sunday as a cold front moves through.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Nearby

Wind Advisories in Colorado, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.